Asked by Bobby, Florida
My son is 10 and while he was home sick with a sinus/cold, he came out of the bathroom and looked very scared and sad. Later he told me he feels like a voice is telling him to take a knife and stab himself. He told me he would never do it because he is strong enough to overcome it. The only medication I gave him today was Sudafed PE and Advil -- two each. He is a sweet, intelligent, funny child. Can this be serious?
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
As often happens, I find myself having to tell you that I have no definitive answer to your question; first because no one can read the future with certainty and second because I don't know enough about your son's situation to make an educated guess. Given these constraints, let me talk to you in general about things that would make me feel more or less worried about the episode you describe.
It is not uncommon for children to report an isolated episode of hearing a voice or having a strange idea. I say this based on a discussion of the issue with several leaders in the field of child psychiatry. The content of the voice your son heard is a little more worrisome because it is violent. It worries me because I don't want him to do anything to hurt himself, and it worries me because encouraging self-harm is one of the most common things that genuine psychotic "voices" tell people.
If the episode is isolated and nothing else happens, I don't think you have much to worry about. The fact that you had given him medicine that can affect mental functioning (Sudafed in this case) is also encouraging, because that might be an explanation for his experience.
Here are things that would make me worry more. If there is a history of psychosis in your family, I would be more concerned about your son's experience. Most people with psychosis are diagnosed as either schizophrenic or bipolar, so if either of these runs extensively in your son's close blood relatives, I'd be more concerned. If your son has repeated episodes of reporting a voice or having other strange experiences, my level of concern would go way up. If your son is beginning to demonstrate other odd behaviors or is withdrawing from people, I'd also worry.
So, if any of these risk factors is relevant to your son's situation, I'd take him to a child psychiatrist for an evaluation. If, on the other hand, his experience is isolated and all is well otherwise, I wouldn't make a big deal out of it -- especially given the Sudafed exposure. I'd just reassure your son and tell him to let you know if anything like that ever happens again. If he has a second episode, I'd take him for professional help, just to be on the safe side.
Could emotional withdrawal be side effect of new med?
|Most Viewed||Most Emailed||Top Searches|
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.